Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Classification problems in continuum theory

Authors: Riccardo Camerlo, Udayan B. Darji and Alberto Marcone
Journal: Trans. Amer. Math. Soc. 357 (2005), 4301-4328
MSC (2000): Primary 03E15, 54F15, 54H05; Secondary 06A07
Published electronically: June 9, 2005
MathSciNet review: 2156712
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study several natural classes and relations occurring in continuum theory from the viewpoint of descriptive set theory and infinite combinatorics. We provide useful characterizations for the relation of likeness among dendrites and show that it is a bqo with countably many equivalence classes. For dendrites with finitely many branch points the homeomorphism and quasi-homeomorphism classes coincide, and the minimal quasi-homeomorphism classes among dendrites with infinitely many branch points are identified. In contrast, we prove that the homeomorphism relation between dendrites is $S_\infty$-universal. It is shown that the classes of trees and graphs are both $\mathrm{D}_{2}({{\boldsymbol \Sigma_{3}^{0}}})$-complete, the class of dendrites is ${{\boldsymbol\Pi_{3}^{0}}}$-complete, and the class of all continua homeomorphic to a graph or dendrite with finitely many branch points is ${{\boldsymbol\Pi_{3}^{0}}}$-complete. We also show that if $G$ is a nondegenerate finitely triangulable continuum, then the class of $G$-like continua is ${\boldsymbol\Pi_{2}^{0}}$-complete.

References [Enhancements On Off] (What's this?)

  • [Ale28] Paul Alexandroff, Über den allgemeinen Dimensionsbegriff und seine Beziehungen zur elementaren geometrischen Anschauung, Math. Ann. 98 (1928), 617-635.
  • [Bin51] R. H. Bing, Concerning hereditarily indecomposable continua, Pacific J. Math. 1 (1951), 43-51. MR 0043451 (13,265b)
  • [BK96] Howard Becker and Alexander S. Kechris, The descriptive set theory of Polish group actions, Cambridge University Press, Cambridge, 1996. MR 1425877 (98d:54068)
  • [CG01] Riccardo Camerlo and Su Gao, The completeness of the isomorphism relation for countable Boolean algebras, Trans. Amer. Math. Soc. 353 (2001), no. 2, 491-518. MR 1804507 (2001k:03097)
  • [Dar00] Udayan B. Darji, Complexity of hereditarily decomposable continua, Topology Appl. 103 (2000), no. 3, 243-248. MR 1758437 (2001a:54044)
  • [DM04] Udayan B. Darji and Alberto Marcone, Complexity of curves, Fund. Math. 182 (2004), no. 1, 79-93. MR 2100716
  • [FS89] Harvey Friedman and Lee Stanley, A Borel reducibility theory for classes of countable structures, J. Symbolic Logic 54 (1989), no. 3, 894-914. MR 1011177 (91f:03062)
  • [Hjo00] Greg Hjorth, Classification and orbit equivalence relations, American Mathematical Society, Providence, RI, 2000. MR 1725642 (2000k:03097)
  • [Kec95] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, no. 156, Springer-Verlag, New York, 1995. MR 1321597 (96e:03057)
  • [Kec02] -, Actions of Polish groups and classification problems, Analysis and logic (Mons, 1997), London Math. Soc. Lecture Note Ser., vol. 262, Cambridge Univ. Press, Cambridge, 2002, pp. 115-187. MR 1967835 (2004b:03070)
  • [Kur31] Kazimierz Kuratowski, Évaluation de la classe borélienne ou projective d'un ensemble de points à l'aide des symboles logiques, Fund. Math. 17 (1931), 249-272.
  • [Kur68] -, Topology. Vol. II, Academic Press, New York, 1968. MR 0259835 (41:4467)
  • [KY00] Hisao Kato and Xiangdong Ye, On Burgess's theorem and related problems, Proc. Amer. Math. Soc. 128 (2000), no. 8, 2501-2506. MR 1653402 (2000k:54008)
  • [Lav71] Richard Laver, On Fraïssé's order type conjecture, Ann. of Math. (2) 93 (1971), 89-111. MR 0279005 (43:4731)
  • [Maz31] Stefan Mazurkiewicz, Sur l'ensemble des continus péaniens, Fund. Math. 17 (1931), 273-274.
  • [Mil85] Eric C. Milner, Basic wqo- and bqo-theory, Graphs and order (Ivan Rival, ed.), D. Reidel, Dordrecht, 1985, pp. 487-502. MR 0818505 (87h:04004)
  • [MR04] Alberto Marcone and Christian Rosendal, The complexity of continuous embeddability between dendrites, J. Symbolic Logic 69 (2004), no. 3, 663-673. MR 2078915 (2005e:03106)
  • [Nad92] Sam B. Nadler, Jr., Continuum theory, Marcel Dekker Inc., New York, 1992. MR 1192552 (93m:54002)
  • [RN65] C. Ryll-Nardzewski, On a Freedman's problem, Fund. Math. 57 (1965), 273-274. MR 1192552 (93m:54002)
  • [Sim85] Stephen G. Simpson, Bqo-theory and Fraïssé's conjecture, Recursive aspects of descriptive set theory, Oxford University Press, New York, 1985, by Richard Mansfield and Galen Weitkamp, pp. 124-138.
  • [Sor46] R. H. Sorgenfrey, Concerning continua irreducible about $n$ points, Amer. J. Math. 68 (1946), 667-671. MR 0017523 (8:165c)
  • [vM89] Jan van Mill, Infinite-dimensional topology, North-Holland Publishing Co., Amsterdam, 1989. MR 0977744 (90a:57025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03E15, 54F15, 54H05, 06A07

Retrieve articles in all journals with MSC (2000): 03E15, 54F15, 54H05, 06A07

Additional Information

Riccardo Camerlo
Affiliation: Dipartimento di Matematica, Politecnico di Torino, Corso Duca degli Abruzzi 24, 10129 Torino, Italy

Udayan B. Darji
Affiliation: Department of Mathematics, 224 Natural Sciences Building, University of Louisville, Louisville, Kentucky 40292

Alberto Marcone
Affiliation: Dipartimento di Matematica e Informatica, Università di Udine, Via delle Scienze 208, 33100 Udine, Italy

Received by editor(s): July 23, 2002
Published electronically: June 9, 2005
Additional Notes: We thank the referee for making valuable suggestions which made the presentation of the paper clearer.
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society